Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 76, NWS Blacksburg, VA

May 29, 2003Rockingham County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at May 29, 2003, 2:23 PM EDT for Rockingham County, North Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2003, 2:23 PM EDT (18:23 UTC)
Expired
May 29, 2003, 3:00 PM EDT
In force
37 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Rockingham County, NC

The radar

The Roanoke radar (KFCX), 94 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 291823
SVRRNK
NCC157-291900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
223 PM EDT THU MAY 29 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA

* UNTIL 300 PM EDT.

* AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF REIDSVILLE...MOVING
  SOUTHEAST AT 15 MPH.

* SOME LOCATIONS THREATENED THROUGH 300 PM EDT INCLUDE
  REIDSVILLE...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE
HAIL.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3641 7986 3624 7995 3610 7960 3630 7952

$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 10:28 AM EDT, 3 hours 55 minutes earlier.

Area forecast discussion, May 29, 10:28 AM EDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1028 AM EDT THU MAY 29 2003

COLD CORE TO MOVE ACRS THE CWA THIS AFT. M-ETA SHOWS THIS FEATURE
BEST...THOUGH STILL A DEG WARMER THAN 12Z UA PLOT. IT MOVES THE CORE
ACROSS THE ALLEGHANY HIGHLNDS OF VA/SRN SHEN VALLEY THIS AFT. VSB
SAT SHOWS SOME SUN ALREADY IN A DRY SLOT IN NW NC FOOTHILLS. LOOKS
LIKE WE/LL SEE SOME SUN AHEAD OF THE COLD POOL. BOTTOM LINE...SHUD
CONT LIKELY POPS THRU THE AFT- MAY EVEN BE ABLE TO HAVE SOME CATEG.
WITH WBZ SO LOW- PROGGED TO BE ARND 8000 FT...COULD HAVE SOME HAIL
PROBS WITH STRONGER STORMS. COLD POOL IS EAST OF THE FA BY 00Z. MAX
TEMPS LOOK REASONABLE WITH A LITTLE SUN. ONLY MINOR ADJUSTEMENTS TO
TEMPS...IF ANY.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JJ
Hazardous weather outlook, May 29, 6:12 AM EDT, 8 hours 11 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-291215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
612 AM EDT THU MAY 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AMS

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.